Minnesota, 2019

Hail and Damaging Winds in Minnesota, July 19, 2019

July 19, 2019 · NWS MPX · 14 events in 8 counties and zones

During the late morning, and early afternoon of Friday, July 19th, a surface low moved from northeast South Dakota, eastward across central Minnesota, and into west central Wisconsin by the evening. There was a tight thermal gradient along the surface low/warm front across central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late morning, and early afternoon of Friday, July 19th, a surface low moved from northeast South Dakota, eastward across central Minnesota, and into west central Wisconsin by the evening. There was a tight thermal gradient along the surface low/warm front across central Minnesota. During the afternoon, dew points rose to near 80 in the warm sector, with 50s/60s north of the front. This contrast produced MLCAPEs of near 5000 J/kg south of the front boundary. Effective wind shear parameters were very strong with values of 50-70 knots across central Minnesota, and into west central Wisconsin by the late afternoon. This environment allowed for supercells to form which congealed into a bow echo that raced across east central Minnesota, and into west central Wisconsin. Very large hail, damaging straight-line winds, and a few tornadoes occurred with this bow echo.

There was almost a continuous swath of large hail, measured up to golf ball size, that fell from Stevens County, northeast through Pope, Douglas, and Todd Counties before 1230 CST. Damage occurred to cars, windows, and crops along the storm's path. Another severe storm developed west of Todd County, and moved across northern Todd County, and into Morrison County. There were numerous reports of large hail once again with the largest report of baseball size hail near Cushing. There were also reports of trees and power lines down across central and southwest Morrison County.

Most of the damage in Mille Lacs, and Kanabec Counties was associated with straight line winds, but there were a couple reports of large hail. The bow echo intensified as it moved across Kanabec County, into southern Pine and northern Chisago Counties.

The worst damage occurred from near Rush City, southeast into west central Wisconsin. The Chisago County fair had to be closed due to trees and power lines that were blown down throughout the fair grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 5:02 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 5:02 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
602 AM CDT Fri Jul 19 2019

.UPDATE...
Issued at 559 AM CDT Fri Jul 19 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Saturday)
Issued at 428 AM CDT Fri Jul 19 2019

Two primary concerns in the short term period:

1) Excessive Heat. Guidance has trended warmer and higher dew
points are forecast as well. Today will be the hottest day of week,
possibly the season.

2) Severe Thunderstorms (mainly central MN). The frontal boundary
will lift across central MN today and bring the extremely unstable
airmass with it northward through central & southern MN, and western
WI.

As of 4AM local time, the front was analyzed along the MN/IA border
and will begin lifting north through the morning. By mid afternoon,
the front will be north of the Twin Cities, stretching form a subtle
surface low west to east from west central MN through western WI.
Dew points in the upper 70s and temperatures in the low 90s are
expected across most of the area by the afternoon. An EML will
spread over the region by the afternoon leading to lapse rates of
around 8 deg C per km. This will lead to MLCAPE values of 4,000-
6,000 J/kg this afternoon across the area. Strong westerly flow will
be present aloft, despite the main jet being displaced to the north.
Southerly surface winds along and south of the front will veer with
height with 500H winds expected to reach 50 knots from the west.
Effective shear will reach 45-55 knots- ample for supercell
thunderstorms to develop. In terms of CAPE and shear, today will be
one of the more favorable setups we've seen in a while.

The question then revolves around forcing to spark thunderstorms.
There is no strong upper shortwave to aid in development of storms,
but low level convergence along the surface low and frontal boundary
should provide the lift needed to generate thunderstorms. This is
most likely to occur across west central MN early this afternoon,
with areas south of there potentially remaining capped.

With storms that develop in the vicinity of the low or front,
tornadoes, strong downburst winds, and very large hail will all be
possible. Given the thermodynamic environment, storms that initiate
will quickly become strong and potentially interact with the frontal
boundary, leading to the risk of tornado development. Storms will
continue to grow upscale this afternoon toward evening, merging
into a strong to severe line as storms become cold pool dominant. At
that point, downburst winds would become the main threat but large
hail and isolated tornadoes would still be possible. This evolution
looks most likely to occur across eastern MN into west central WI.

The heat and humidity concerns have increased today. With the
subtle low pressure area lifting northeast out of South Dakota, the
thermal ridge will nose it's way across southern MN by the midday
near peak heating. The airmass has fairly widespread dew points of
75-80 degrees which we expect to lift north across southern MN and
parts of Western WI. Heat Indices will rise over 100 degrees by
this afternoon for most of the area, with a few places possibly
approaching 110 degrees. Hence, the heat advisory has been converted
to an Excessive Heat Warning and expanded northward. A Heat Advisory
has also been issued along the frontal boundary in central MN.

Lastly, an organized cluster of thunderstorms has developed early
this morning across the western Dakotas. The expectation with those
storms is for them to dissipate after daybreak as the low level jet
subsides. However, if these storms become self-sustainable, they
would really throw a wrench into the forecast for today's heat and
thunderstorm outlook if they make it to our area by later this
morning.

.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM CDT Fri Jul 19 2019

On Saturday night we finally get to say goodbye to the front
that's plagued the area this week, and greet a more mild and dry
weather pattern.

This will all take place as we transition to a large scale pattern
featuring a western CONUS ridge and an eastern CONUS trough. Highs
in the 70s look to be likely for Sunday and Monday, and then we
creep into the mid 80s for the last half of the week. While minor
blips in the northwest flow and fleeting light precip can't be
ruled out, an overall dry pattern looks to be more likely as we
remain displaced from any major forcing mechanisms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jul 19 2019

Main issue is thunderstorm potential, and uncertainty remains
above average. An MCS working east across South Dakota will be the
main feature to watch this morning, and if it holds together,
thunderstorms timing would be a few hours earlier than previously
thought. So, bumped up timing but continued some sites in a prob30
due to elevated uncertainty. Otherwise, morning fog will burn off
quickly in the next hour or two.

KMSP...Continued prob30 due to high uncertainty in the evolution
of todays MCS in South Dakota and expected additional thunderstorm
dvelopment later today.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Chc TSRA. Wind N 5 kts.
Mon...VFR. Winds N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
     026-028.

     Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
     027.

MN...Excessive Heat Warning until 10 PM CDT this evening for
     MNZ058>070-073>078-082>085-091>093.

     Heat Advisory until 8 PM CDT this evening for MNZ049>057.

&&

UPDATE...SPD
SHORT TERM...DWE
LONG TERM...ETA
AVIATION...SPD
Hazardous weather outlook, Jul 19, 3:08 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
408 AM CDT Fri Jul 19 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
408 AM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this afternoon and
evening. Large hail, damaging winds and tornadoes are the primary
threats, along with heavy rainfall.

In advance of the thunderstorms, heat and humidity will build
across much of the area. Heat indices from 100 to
110 are expected during the afternoon and early evening hours
across central and southern Minnesota and west central Wisconsin.
An Excessive Heat Warning is in effect for areas generally south
of a Canby to Twin Cities metro to Eau Claire line, with a heat
advisory to the north as far as a Sauk Centre to Rush City to
Ladysmith Wisconsin line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for additional thunderstorms Saturday.
A few severe storms appear possible along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jul 19, 5:32 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Fri Jul 19 2019

MNZ044-045-052-053-WIZ014>016-191400-
Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
Including the cities of Princeton, Mora, Cambridge, Center City,
Osceola, Rice Lake, and Ladysmith
632 AM CDT Fri Jul 19 2019

Patchy dense fog will affect parts of west central Wisconsin and
central Minnesota during the morning commute, with visibility
below one quarter mile at times. Motorists should be prepared for
rapidly changing visibilities.

The radar

The Aberdeen radar (KABR), 171 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
July 19, 10:30 AM CST to 10:55 AM CST
Where
Stevens County, 6.79 mi NNW of Chokio to 0.45 mi ESE of Donnelly
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.671, -96.233

A swath of large hail, up to golf ball size, occurred from northwest of Chokio, to Donnelly. There were reports of larger hail, but no pictures were available. Damage occurred to vehicles, buildings (siding, rain gutters & shingles), and crops.

Hail, Stevens

When
July 19, 10:55 AM CST to 11:10 AM CST
Where
Stevens County, 0.84 mi SE of Donnelly to 12.02 mi ENE of Donnelly
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
45.690, -96.010

The swath of large hail continued through the rest of Stevens County to the Douglas County line. The largest hail stone measured was golf ball size.

Hail, Pope

When
July 19, 11:10 AM CST to 11:25 AM CST
Where
Pope County, 7.6 mi W of Farwell to 0.56 mi N of Farwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.739, -95.777

A swath of large hail, with a measured report of quarter size near Farwell, occurred across northwest Pope County.

Hail, Douglas

When
July 19, 11:25 AM CST to 11:55 AM CST
Where
Douglas County, 4.39 mi ESE of Kensington to 2.03 mi SE of Osakis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.760, -95.614

Numerous reports of large hail occurred from north of Farwell, to north of Forada, and south of Osakis. The largest hail stone was golf ball size north of Forada. This is the continuation of the long hail swath that developed across Stevens County, and moved into far northwest Pope County, before entering Douglas County near Farwell.

Hail, Todd

When
July 19, 11:55 AM CST to 12:25 PM CST
Where
Todd County, 3.91 mi NNW of West Union to 2.39 mi ENE of Pillsbury
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.853, -95.128

This is the continuation of a swath of large hail that developed across Stevens County, and moved northeast across northwest Pope, southeast Douglas, and over the southern part of Todd County. There was a measured report of golf ball size hail north of West Union. This swath of large hail continued to north of Swanville.

Hail, Todd

When
July 19, 1:47 PM CST
Where
Todd County, 1.91 mi W of Bertha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.270, -95.110

Hail, Todd

When
July 19, 2:04 PM CST
Where
Todd County, Clarissa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -94.950

Hail, Morrison

When
July 19, 2:20 PM CST to 2:50 PM CST
Where
Morrison County, 1.55 mi WSW of Cushing to 0.54 mi ESE of Freedhem
Measured
2.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.141, -94.610

There were numerous reports of large hail, up to baseball size, that occurred across parts of Morrison County. Hail was reported near Cushing, then east-southeast to Randall, Camp Ripley area, and north of Freedhem. The same line of storms moved southeast to near Hillman, but no additional reports of hail was observed. However, the emergency managers did have reports of trees and power lines down across central Morrison County.

Thunderstorm Wind, Mille Lacs

When
July 19, 2:45 PM CST to 2:55 PM CST
Where
Mille Lacs County, 8.11 mi SW of Onamia to 6.99 mi ENE of Page
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.990, -93.779

The local emergency manager indicated that a few trees and power lines were blown down from southwest of Onamia, to the Kanabec County line.

Thunderstorm Wind, Kanabec

When
July 19, 2:50 PM CST to 3:25 PM CST
Where
Kanabec County, 8.2 mi NNW of Ogilvie to 3.39 mi N of Grasston
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
45.931, -93.510

There was a large swath of trees and power lines blown down from north of Ogilvie, on the Mille Lacs, and Kanabec County line, southeast to north of Grasston. There was also damage that occurred around Mora.

Hail, Kanabec

When
July 19, 3:15 PM CST
Where
Kanabec County, 2.07 mi N of Quamba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.950, -93.180

Thunderstorm Wind, Chisago

When
July 19, 3:35 PM CST to 4:05 PM CST
Where
Chisago County, 3.7 mi N of Rush Pt to 1.5 mi NW of Sunrise
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
45.724, -93.098

The bow echo that moved across Pine County, continued to intensify. It moved from the northern part of Chisago County, southeast into Polk County in Wisconsin. The path of straight line winds was noted as it crossed interstate 35 where very large trees were uprooted or blown down. There was damage to barns, outbuildings and homes along the path. The Chisago County fair grounds was closed due to blown down trees and power lines in Rush City.

Hail, Chisago

When
July 19, 3:50 PM CST
Where
Chisago County, 1.6 mi ENE of Rush City Muni Arpt
Measured
2.25 in hail
Reported by
Public
Coordinates
45.710, -92.920

Thunderstorm Wind, Chisago

When
July 19, 4:05 PM CST to 4:10 PM CST
Where
Chisago County, 2.63 mi NNE of Almelund to 2.97 mi NE of Almelund
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.537, -92.789

The Wild River State Park had damage throughout their park area. Numerous trees were blown down and blocked roads in and out of the park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828504, 828505, 846770, 828506, 828509, 828510, 828511, 828512, 846860, 828519, 828517, 828521, 828518, 846881.